Is It Normal to Get Early Period When You're on the Pill?

You can experience both normal and abnormal vaginal bleeding if you are using any kind of birth control pill. Although the causes are different for different people, they might depend on the kind of birth control pill you are on. Knowing the reason for the vaginal bleeding is essential for deciding whether medical attention is necessary or not. Although early period on the pill can occur, it is a good idea to give a call to your GYN and ask if there is a need for an examination. Heavy bleeding for a long time while being on the pill is definitely a sign that something is wrong.

Why Do I Have an Early Period on the Pill?

If you are using oral contraceptives then you should not be alarmed with frequent breakthrough bleeding (vaginal bleeding between menstrual periods, which is a side effect of some oral contraceptives). It usually has a brown color, which is a sign of old blood and is perfectly normal. However, if bleeding does not stop then it is better to visit a doctor and rule out the possibility of infection. 

Early period on the pill can occur occasionally and it means that there has been a drop in your hormone level. You can continue taking the pill but if you wish to remain protected from being pregnant then it is best to make use of condoms too during this period. Call your doctor if the bleeding continues to happen, as you might have to change the birth control pill you are using. Another reason for the bleeding can be a small infection or inflammation.

When Is It Serious?

Vaginal bleeding while being on the pill can be caused because of a sexually transmitted disease like Chlamydia or gonorrhea as well. You can contract an STD if you have unprotected sex with someone who has tested positive for either of these diseases. Vaginal bleeding can also be caused because of other disorders like fibroids or tumor as well. Tumors need to be checked out immediately because it is quite possible that it is cancerous.   

Can I Be Pregnant?

Regular intake of the pill would ensure that you do not get pregnant. While it is possible to get pregnant while on the pill but it only happens if you miss a dose. Moreover, in case of pregnancy, the period is not early but is in fact late. Therefore, there is little chance that you are pregnant. However, developing symptoms of breakthrough bleeding is possible for some women on the pill. What happens is that the uterus’s lining becomes vulnerable when you are using oral contraceptive pills for a while, resulting in spotting. The actual period comes when you have finished your pills. Breakthrough bleeding does not indicate pregnancy or a medical issue. It is still upsetting and must be discussed with the OB GYN doctor if it continues to happen. The doctor can confirm breakthrough bleeding by performing a simple examination. If breakthrough bleeding is in fact the reason then you would have to change the birth control pill you are using.       

What Others Say: Experience and Advice

“In my opinion, having an early period on the pill is normal and it occurs occasionally. The period occurs early sometimes for no actual reason and sometimes if you miss your pill or take it later than you have to. I think that when you are in the middle of using the pill, the body is adjusting to hormonal changes taking place. Sometimes, spotting, breakthrough bleeding or the skipping of a period can occur too, which isn’t abnormal as well. Keep on taking the pills without changing the way you take them. I think it is best to take the pills in the pack without getting too concerned about what the body is doing. With the bleeding occurring early, it is normal that you won’t bleed during the inactive week. I don’t think you need to worry as it only means that the cycle is a little off that’s all.”

“I have been taking the yaz birth control for over 5 months and I had a heavy period this morning. The blood that came out was of a brownish red color. However, the bleeding stopped afterwards. However, I wasn’t supposed to have my period today even though I am sexually active.”

 
 
Current time: 11/21/2017 05:07:51 am (America/New_York) Memory usage: 1656.6KB